Why Does Heroin Make You Throw Up?

Clear Detox Center

Many people think that when a person uses heroin they just get high, but that’s not the entire story. There are many unpleasant effects too, such as constipation, itching, nausea and throwing up. Vomiting after using heroin is such a common reaction, that it’s almost a right of passage. In fact, many heroin addicts don’t give it a second thought. On the other hand, some think it’s an allergic reaction, but that’s not true either. It is actually a normal function of the brain.

Opiate induced nausea

Nausea is a highly distressing queasy feeling that may or may not result in vomiting. Vomiting is the expulsion of stomach contents through the mouth. There are two phases to vomiting, (1) the retching phase, which is recognized by stomach contractions without expulsion, followed by (2) the expulsion phase. The vomitus is generally highly acidic and malodorous.

The first time a person uses an opiate they are highly susceptible to an emetic response. It’s not a rule that a person will become nauseous and throw up, but it’s common. Strangely enough, nausea and vomiting are regular events in the life of an opiate addict. In truth, many opiate addicts glean pleasure from vomiting, mainly because they perceive it to mean “strong heroin.” In fact, when opiate addicts overdose they often throw up and sometimes get the vomitus into their lungs, which is a potentially deadly complication called aspiration.

We know that within hospitals, nausea occurs in 25 – 30 percent of patients treated with opiates. Since heroin involves greater average dosing and subsequent amplified effects, it results in higher than average emetic responses. Another interesting opiate fact is that nausea and vomiting occurs more often in blacks than whites and more often in women than men. We also know that “tolerance” develops to both nausea and vomiting, and that over time, both of these uncomfortable effects fade away. What’s more, there are scientific studies indicating that opiate induced vomiting occurs at doses lower than the dose needed for pain relief, which is one reason why opiates have limited usefulness.

 

Opiates and the brainstem

The Chemoreceptor Trigger Zone (CTZ), which is part of the brainstem’s medulla oblongata, detects opiates circulating in the bloodstream. If enough opiates are detected, the CTZ reacts as if it were poison, and directs the stomach to throw up. It’s a common misconception to think that the stomach tells the brain it is going to throw up, when in fact, it’s the brain commanding the stomach to throw up.

 

Why does this happen?

Immediately after heroin is administered, it metabolizes into 6-monoacetylmorphine (6-MAM) and Morphine, which subsequently triggers the release of dopamine. The more 6-MAM, Morphine and dopamine detected by the Chemoreceptor Trigger Zone (CTZ), the greater the perceived threat and the greater the potential for vomiting. Although the precise mechanisms of opiate-induced nausea and vomiting are not entirely certain, it does appear that stimulation of CTZ opioid receptors is the primary reason.


 

Medulla Oblongata

The CTZ is part of the medulla oblongata, which is located at the lower brain stem. The brainstem is continuous with the spinal cord, which means that there is no clear delineation between the spinal cord and medulla oblongata, but rather the brainstem gradually transitions into the spinal cord. The medulla oblongata is also the oldest part of the nervous system, thus responsible for many involuntary functions, such as heart rate, breathing, sneezing, swallowing, coughing, and vomiting, which is why the medulla oblongata is considered to be the most important part of the brain.

 

Nausea treatment

The first line of defense against opiate induced nausea and vomiting would be to stop taking opioids (painkillers and heroin). Another but less common treatment for opioid induced nausea and vomiting is administration of an opioid-antagonist.